Sintilimab-induced delayed-onset toxic epidermal necrolysis in a patient with gastric carcinoma: a case report and literature review

Read full text
Authors: Qiaoqiao Cheng, Shilong Mao, Liming Wang, Xiaoyan Yang, Rongrong Zhang, Li Chen, Ling Jiang, LI Jin-yin, Yiping Gao, Zi Ye
Cited by: 1
References: 30

Abstract

Background: Sintilimab, a programmed death-1 (PD-1) inhibitor widely used in various malignancies, has demonstrated favorable antitumor efficacy and safety. However, severe immune-related cutaneous adverse events (irCAEs) such as toxic epidermal necrolysis (TEN) are rare but potentially fatal. Understanding their clinical characteristics, treatment strategies, and pathophysiological mechanisms is crucial for optimal management. Case presentation: We report a case of a patient with gastric carcinoma who developed delayed-onset TEN after receiving four cycles of neoadjuvant sintilimab combined with the SOX regimen (S-1 and oxaliplatin). The patient subsequently underwent radical gastrectomy, and postoperative pathology confirmed a complete pathological response. On the third postoperative day, the patient developed a scattered erythematous rash that began on the back and spread to the upper abdomen and upper and lower limbs, forming plaques. A dermatology consultation and clinical evaluation led to a diagnosis of immune-related TEN. The patient received systemic methylprednisolone and comprehensive supportive care, resulting in a gradual recovery of skin lesions, with no recurrence of TEN during follow-up. Discussion: This case suggests that sintilimab-induced TEN can occur as a delayed immune-mediated reaction, even after drug discontinuation. The potential mechanism of sintilimab-induced TEN may involve the excessive activation of cytotoxic T lymphocytes and dysregulated immune responses leading to keratinocyte apoptosis through Fas/FasL and perforin-granzyme pathways. Notably, the occurrence of irCAEs has been associated with favorable antitumor responses in some patients, reflecting strong immune activation. Prompt discontinuation of immunotherapy, early initiation of high-dose corticosteroids, and supportive measures remain the cornerstone of management. TNF-α or JAK inhibitors may provide therapeutic benefit in refractory cases. Conclusion: This case highlights a rare instance of delayed-onset TEN following sintilimab-based neoadjuvant therapy in gastric cancer, occurring shortly after surgical resection despite a complete pathological response. Early recognition and timely immunosuppressive treatment are essential for favorable outcomes. Further investigation into the mechanisms and predictive factors of PD-1 inhibitor-induced TEN is warranted.

Fields of Study & Subjects

Drug-Induced Adverse Reactions Cancer Immunotherapy and Biomarkers Chemotherapy-related skin toxicity

Publication details

Journal / source
Frontiers in Oncology
Publisher
Frontiers Media SA
Volume
16
Pages
1752915–1752915
Publication date
22 April 2026
Language
EN